Get your Health question answered in 3 easy steps

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Zanocin intake safe and effective for treatment of UTI in an elderly patient?

Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 1769 Questions

default
Posted on Wed, 6 Aug 2014 in Medicines and Side Effects
Question: ZANOCIN 400 ONE TABLET/DAY HAS BEEN ADMINISTERED FOR CONSECUTIVE 10 DAYS ON A 76 YEARS OLD MALE DIABETIC FOR TREATING URINARY INFECTION. IS IT OVERDOSE AND HARMFUL?
doctor
Answered by Dr. Vaishalee Punj 13 minutes later
Brief Answer:
Zanocin is ofloxacin

Detailed Answer:
Hi
Thanks for your query.

It was better if you provided his weight.

If we just consider his age, some studies have shown that ofloxacin tends to accumulate in elderly people (for many reasons), thus the dose should be reduced to half that would be given to a younger person of same weight.

Research has also shown that ofloxacin is safe for use in elderly and can be used in the dose range of 400 to 800 mg a day.

Thus I would not be worried. If his weight is lower than IBW (around 70 kg), please let me know.

Hope it helps.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Vaishalee Punj 12 days later
Patient Details : 76 years old about 85 kg weight male diabetic,hypertensive, with old small several cerebral infarcts,lumber spondylosis & spinal stenosis
Ongoing treatment for urinal infection etc :
1.Amaryl2mg OD 2.Amaryl 1mg OD 3.Gluformin XL 1gm OD 4.Zanocin 200 BD
UrimaxD OD 5.ReciperL BD 6.Asomex5 OD 7.Ecosprin75 OD 8.Storvas20mg OD 9.Citicholine500mg BD Trinergic OD 10.Meropenem 1gm TDS x 5days
Sodium level of the patient cannot be maintained. It gets down frequently causing discomfort and drowsiness to the very weak bed ridden patient. Use of hyper tonic saline (3% sodium chloride NS) raise the sodium level to 132-135 MMOL/L only to bring down the level to 98-105MMOL/L with in 36 hours. Oral supplement with common salt (20gm/day) and conversing drinking water to ORS is in force. Presently His BP 110/60 , creatinine 1.6 Potassium-4.8 What to do to stabilize the sodium level?
doctor
Answered by Dr. Vaishalee Punj 13 hours later
Brief Answer:
My advice as follows

Detailed Answer:
Hi again

It seems that this patient has chronic hyponatremia. Since he does not seem to have many symptoms. Still his sodium levels need to be maintained.

My advice is as follows:

1. Find the cause of hyponatremia. The treatment of the cause can bring about a lot of difference. Causes can be many. Investigations can be carried out under the supervision of an nephrologist. Amlodipine may be contributing a little to sodium loss.

2. Rapid deterioration and rapid correction are damaging to the brain. The saline infusions should be slow keeping in consideration the volume status of the patient. The infusion should bring the level up by 12 meq/l over a period of 24 - 36 hours. Careful use of hypertonic saline can be life-saving.

The level is to be maintained after bringing it to this level. It can be maintained with supplementing with salt and ORS (appropriate concentrations), fluid restriction. While restricting fluids, we need to target the sodium levels and not the fluid status of the patient.

This needs regular supervision.

3. Correction of the volume. The patient maybe hypovolemic, euvolemic or hypervolemic. The hypo- and the hyper volemic states are to be corrected (while keeping a close look on sodium levels).

Hope it helps.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Spinal stenosis

doctor1 MD

I have leaking heart valves and am on blood pressure meds. 3 weeks ago I had a cortisone shot in my back for spinal stenosis, and now for the last 3-4 days I have had irregular hear beat, also faster than ususal, and unstable blood pressure. Is this connected with the cortisone shot, and if so will it abate soon?

doctor1 MD

I am in clinical for nursing, I have a patient that is in for status post shunt secondary to helminth invasion cerebral and spinal cord invasion. He had a cervical laminectomy as well. I am during a process paper and need several interventions. He appears well but is getting therapy for his resulting weakness

OK

doctor1 MD

MRI OF LUMBOSACRAL SPINE: -

PROTOCOL:

-     SE T1W & TSE T2W SEQUENCES IN SAGITTAL PLANE.
-     TSE T2 W SEQUENCE IN AXIAL PLANE.
-     STIR SEQUENCE IN CORONAL PLANE.
-     MR MYELOGRAPHY USING HEAVILY T2W SEQUENCE IN SAGITTAL AND CORONAL PLANES ON A 1.5 TESLA SCANNER.

There is some degree of straightening of lumbar lordotic curvature. Vertebrae are normal in height, alignment and marrow signal intensity.
Dessicative disc changes and anterior osteophytes are noted at multiple levels. Disc height is reduced at L4-5 with degenerative endplate changes at this level.

There is diffuse disc bulge, thickened ligamentum flavum & facet joint arthropathy at L4-5 compressing the thecal sac and causing spinal canal stenosis with bilateral neural canal compromise (L>R). The mid sagittal diameter and area of spinal canal are 0.8cm and 0.75cm² (lower normal limits are 1.0cm and 1.5cm² respectively. Effusion is detected in the facet joints.
Annular tear, diffuse disc bulge and facet joint arthropathy are visualized at L3-4 indenting the thecal sac.
Diffuse disc bulge is observed at L5-S1 mildly compromising the neural canals bilaterally.

Cord ends at L1 vertebral level and shows normal signal intensity. No abnormal pre or paraspinal soft tissue mass is seen. MR myelography confirms the above findings.

Impression      :     MR findings reveal lumbar spondylotic changes with
     -     Diffuse disc bulge, thickened ligamentum flavum and facet joint arthropathy at L4-5 compressing the thecal sac and causing spinal canal stenosis with bilateral neural canal compromise (L>R).
     -     Annular tear, diffuse disc bulge and facet joint arthropathy at L3-4 indenting the thecal sac.
     -     Diffuse disc bulge at L5-S1 mildly compromising the neural canals bilaterally.

-     To be correlated clinically.

doctor1 MD

I suffer from spinal stenosis lorodisis , spondylitis , chronic pain headaches, nerve damage in left foot, dysphasia due to cervical fusion, nerve damage at the c6-7level, lumbar fusion 2 lumbar surgeries. Degenerative disc disease, and now dealing with thickened bursa, tiny tear rotator cuff, labrum tear of right arm. Constant pain all over everyday. On cymbalta and anti-inflammatories. Not helping any suggestions

doctor1 MD

My wife, age 83, has developed a situation where her dominant hand (left) the index and ring fingers have curled into the palm and those knuckles are swollen . This is very painful with the pain radiating up the arm to the elbow. she has no...

doctor1 MD

I ,ve had arthritis degenerative lumbosacral degenerative disc disease with strain for many years, recently I developed arthritis is the spine, and subsequently spinal stenosis . Are the 3 health issues relater and how? For example can one lead...

doctor1 MD

Hello, I have been attending therapy with a chiropractor for about 6 treatments for a pinched nerve along with spinal stenosis . Should I change a go to an orthopedic center for other observation? It seems as though after 6 weeks, I am not getting...